MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT 5F SELECT CATHETER; DQY

PENUMBRA, INC. NEURON SELECT 5F SELECT CATHETER; DQY
Catalog Number PNS5F130H1
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/09/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right carotid artery using a neuron select catheter 5f (5f select).During the procedure, while advancing the 5f select within the patient to guide the neuron max to the target location in the high cervical artery, the distal tip of the 5f select broke within the aorta artery.The physician wanted to take care of the stroke first, so he used a reperfusion catheter and microcatheter with the same neuron max to remove the thrombus.The broken 5f select tip was then removed from the patient using a snare device and the procedure was completed.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the neuron select 5f select catheter (5f select) was fractured approximately 124.0 cm from the hub.The fractured distal tip was ovalized approximately 6.5 cm from the distal tip.Conclusions: evaluation of the returned device confirmed that the distal tip of the 5f select was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully handled at extreme angles while maneuvering within the patient anatomy, damage such as this may occur.Further evaluation of the returned device revealed that the fractured distal tip was ovalized.This damage likely occurred when the device was snared during removal from the patient.The neuron max, reperfusion catheter, and microcatheter described in the complaint were not returned for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
NEURON SELECT 5F SELECT CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6662375
Report Number3005168196-2017-00981
Device Sequence Number197667
Product Code DQY
UDI-Device Identifier00814548010229
UDI-Public00814548010229
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/07/2019
Device Catalogue NumberPNS5F130H1
Device Lot NumberF70001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2017
Initial Date Received by Manufacturer 05/24/2017
Supplement Date Received by Manufacturer08/01/2017
Initial Report FDA Received Date06/22/2017
Supplement Report FDA Received Date08/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;